Background: Adverse reactions associated with Chinese herbal medicines (CHMs) are usually the result of unpredictable active/toxic ingredients, inaccurate or mistaken beliefs, or poor supervision. The herb that most commonly induces severe adverse effects in Hong Kong and China is aconite root. More than 200 species of Aconitum plants are used for medicinal purposes, with aconite roots producing analgesic, anti-inflammatory, cardiotonic, and anti-tumor effects. The active components are alkaloids; these can be toxic, but CHM processing methods lower their toxicity and increase the pharmacological efficacy. However, aconite poisoning can result from inadequate decoction time or exceeding the recommended dose. Case Report: Here we report the case of a 92-year-old woman who presented with life-threatening bradycardia and hypotension. This started 1 h after she inappropriately consumed a herbal decoction containing Fuzi for mood fluctuation and health maintenance; Fuzi, an aconite root, has known cardiotoxicity. Electrocardiography showed supraventricular abnormalities, including sinus bradycardia and low-amplitude P waves. After an infusion of normal saline and inotropic agents for 25 h, the clinical manifestations subsided, her sinus rhythm returned to normal, and she was discharged. At follow-up 2 weeks later, she was in good health and had ceased taking any CHM. Conclusions: Standardized processing methods, stringent regulations, and cooperation between health professions can ensure medication safety and establish a fully-fledged operating process for these valuable drugs. We hope this report will help establish correct attitudes toward CHM and will assist Traditional Chinese Medicine practitioners to become more familiar with Aconitum plants.
ASJC Scopus subject areas
- Complementary and alternative medicine